Flecainide made things worse

Thanks for the responses to my post last week about Flecainide and food, but I've had to come off it now. The ectopics got worse and worse and by the 4th day on it I was getting long runs of missed beats, extra beats and fast beats. Managed to get hold of my cardiologist who said stop taking it and go back to Bisoprolol, but was this right and would it have improved with time if I'd stuck it out on Flecainide? Has anyone experience of this? Flecainide seems to be the favoured drug by all as the alternatives all sound pretty awful.

I'm getting very low over all of this and its really getting me down - just been hit out of the blue with AF recently and my life is on hold - all the things that kept me going like hill walking, climbing or cycling with friends, followed by a couple of pints of real ale in a nice pub have stopped as these are the very things that seem to cause it. All my plans for a more active outdoor life when I retire next year seem to be in pieces now and I can't see a way forward.

13 Replies

  • Paul b

    Flecainide did not agree with me, if anything made things worse, initially was told it bring me back onto NSR within a couple of hours, which it did, however when I actually stopped taking it I went back into NSR anyway around the same time.

    Summary, on the different times on being prescribed Flecainide I defo think it made my symptoms worse over time.

    I no longer take it, just Bisoprolol post ablation, but totally stopped Flecainide early new year and symptons were more manageable, around the same time also started taking MAgnesium supplements which have helped immensely.



  • Regardless of any treatment I do know that once you have AF your life changes. It is very important to understand that one is never going to be the same again and start to adjust one's aims and activities accordingly. At the same time I always tell people that AF may be in your life but don't let it become all of your life. I know it is a shock but it isn't fatal and life goes on. As Spock would say" It's life Jim but not as we know it. " lol

    You will learn how to manage yourself and you will continue to enjoy life if you accept this fact but hankering after the past will not help.

    Going back to flecainide. like many anti-arrhythmic drugs it can also be pro-arrhythmic and you seem to have been unlucky in that respect My EP took me off it very early on and put me on Propafanone which helped me for some time till I had successful ablation. Do get in front of an EP (electrophysiologist) as these are the people who actually understand AF. I'm hoping that you are on anticoagulation of course.

    Stay positive .


  • Thanks Bob. I am finding it very hard to accept that where as I climbed Sca Fell Pike and others in the Lakes, an area I love and have walked for years, quite easily with no effects 9 months ago, suddenly I find that I'm unable to follow my friends doing the same thing now.

  • Oh don't get me started. Used to love the Buttermere round on a sunny day. Back in olden days would look down on RAF Hunters as they flew down the valley or latterly Gnats often with the hood up doing instrument flying. Never mind the ticker, the bloody knees gave out first!


  • Tried Flecainide twice, 10 years ago and a couple of years ago. Both times it gave me palpitations and cardio/EP took me off it straight away, no messing. I was then, on both occasions tried on 2 or 3 further drugs till we found the rhythm control drug that worked for me. First time I ended up on Propafenone and this time Disopyramide.

    PS. It was only the EP who got my drugs right.


  • It didnt agree with me, ended up in A&E due to it. I echo the other comments here

  • I think flecainide affects people differently - some have side effects that don't trouble others.

  • Flecainide and sister drug Propofenone ca, as Bob says have reverse affects. i e push you into flutter, maybe worsen AF. They both put me into hospital yet again, and with Flecainide I had other reaction.

    I hate them both.


  • Hi Paul, like you I had found the flecanide almost as bad as the AF symptoms first time around, but after a break and a re-start on low or pill in pocket dosages I found it tolerable. I am now 4 months post ablation, medically discharged and able to complete strenuous work without any problems.

    Also similar to you, I had previously enjoyed walking , cycling or a beer etc and have now retired early to make the most of this window of opportunity, even if the £££ are much reduced.

    Mine was a comparatively mild case and in hind sight I probably had had AF for years, without really knowing what it was or that it was anything to be concerned about.

    So stick at it, there is hope that a combination of treatments will be able to sort things out.

    Ant (63)

  • Thanks Ant - like you, looking back I had my first attack in 2009 without realising what it was. Its great to hear you're able to do strenuous work with no probs now - given me hope. Hope your window of opportunity lasts for a very long time.

  • Sorry you feel so fed up any consolation so am I. on flecaonude bisoprolol and amlodipine but the last three weeks extra beats triple irregular seems to be in the evening. Back to see consultant tomorrow. I think all we can do is be guided by the medics. Not easy though dealing with the losses....energy. holidays drinking albeit socially. Loss of confidence. At least we csn share our worries on this website where others really do know what its like. I am sure you will be fine sending you lot's of positive thoughts ...best wishes Chris

  • I was prescribed Flecainide in September (50mg twice daily) and my episodes went from about two per month to almost one every other day. They lasted between 12 and 20 hours each. Like you I had to put my life on hold. I have a large garden and I convinced myself I would have to move house. I also lost my aviation medical so I was grounded and unable to participate in my favourite hobby of gliding. I also stopped visiting my local pub! (How bad can things get?).

    In response, the cardiologist increased the dose to 100mg twice daily and added 1.25mg per day of Bisoprolol. I stuck with it and things slowly began to settle down.

    I also decided to go on the 'attack'. I lost about 2 stone in weight, changed my lifestyle and diet, tried to free myself of stress (had to work really hard at that one), gave up all alcohol and started taking a magnesium supplement (150mg three times per day). I also read as much as I could about AF. My simplistic view is that everything in the body is controlled by the inter action of chemicals.

    Of course I still have PAF and probably always will, but episodes are now about every 6/8 weeks and improving. Also symptoms are few, if any. I am feeling better as each day passes and my energy levels are at about 90% of what they used to be so I am happy with that. I just need to pace myself. Even better, I got my aviation medical back last week! I am still not drinking any alcohol but I expect to do so sometime in the future.

    My sister died of cancer last year and compared to the pain and misery she endured, AF is just a walk in the park.

    Paul, please stay positive and my advice is to take control of the things you can influence. As someone once said "AF will only control your life if you allow it to".

  • Thanks Craggy, I feel more positive having read your wise words and advice. Pleased to hear you're gliding again and hope you get back to the pub soon!

You may also like...